Alert archive / Utah / Flash Flood Warnings in 2013
Flash Flood Warning 22, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 18, 2013, 4:33 PM MDT for Wayne County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2013, 4:33 PM MDT (22:33 UTC)
- Expired
- Jul 18, 2013, 7:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Wayne County, UT
The radar
The Cedar City radar (KICX), 164 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.6 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -272 J/kg
- Mixed-layer LCL
- 1261 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
090
WGUS55 KSLC 182233
FFWSLC
UTC055-190130-
/O.NEW.KSLC.FF.W.0022.130718T2233Z-130719T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
433 PM MDT THU JUL 18 2013
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL WAYNE COUNTY IN UTAH
* UNTIL 730 PM MDT
* AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN FROM A THUNDERSTORM OVER THE NORTHERN PORTIONS OF
CAPITOL REEF NATIONAL PARK...INCLUDING CAPITOL GORGE...GRAND WASH
AND SULPHER CREEK.
STRONG THUNDERSTORMS WITH INTENSE RAINFALL ARE MOVING THROUGH
CAPITOL REEF NATIONAL PARK AT THIS TIME. RADAR ESTIMATES OF UP TO
.50 INCHES OF RAINFALL HAVE FALLEN...AND ANOTHER .25 TO .50 INCHES
IS EXPECTED OVER THE NEXT 30 MINUTES. THIS RAINFALL IS
EXPECTED TO CAUSE FLASH FLOODING IN CAPITOL GORGE...GRAND
WASH...SULPHUR CREEK AS WELL AS OTHER WASHES THAT FLOW INTO THE
FREMONT RIVER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
&&
LAT...LON 3839 11141 3838 11114 3829 11104 3816 11110
3816 11125
$$
MERRILL2 follow-up statements
219
WGUS75 KSLC 190006
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
606 PM MDT THU JUL 18 2013
UTC055-190130-
/O.CON.KSLC.FF.W.0022.000000T0000Z-130719T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-
606 PM MDT THU JUL 18 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR
CENTRAL WAYNE COUNTY...SPECIFICALLY NORTHERN PORTIONS OF CAPITOL
REEF NATIONAL PARK...
AT 554 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE FLASH FLOODING WITHIN CAPITOL REEF NATIONAL PARK. RADAR
ESTIMATED STORM TOTALS OF .5 TO .65 INCHES OF RAIN FELL WITHIN AN
HOUR FROM EARLIER THUNDERSTORMS. NATIONAL PARK RANGERS REPORTED
INCREASED FLOWS IN TRIBUTARIES OF SULPHUR CREEK AND ADDITIONAL RISES
ARE EXPECTED WITHIN THE PARK. THEY ALSO REPORTED THAT THE SCENIC
DRIVE...INCLUDING CAPITOL GORGE AND GRAND WASH...REMAINS CLOSED DUE
TO PREVIOUS FLASH FLOODS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAPITOL REEF
NATIONAL PARK
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3839 11141 3838 11114 3829 11104 3816 11110
3816 11125
$$
VERZELLA369
WGUS75 KSLC 190130 RRA
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
730 PM MDT THU JUL 18 2013
UTC055-190130-
/O.EXP.KSLC.FF.W.0022.000000T0000Z-130719T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-
730 PM MDT THU JUL 18 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 730 PM MDT FOR CENTRAL
WAYNE COUNTY...SPECIFICALLY NORTHERN PORTIONS OF CAPITOL REEF
NATIONAL PARK INCLUDING CAPITOL GORGE...GRAND WASH AND SULPHUR
CREEK...
RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED GREATLY AND FLOWS
WITHIN NORMALLY DRY WASHES AND STREAMS IN CAPITOL REEF HAS
DECREASED...BUT SMALL FLOWS WILL CONTINUE THROUGH THIS EVENING. THIS
SAID...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE AS FLOWS
ARE ON A SIGNIFICANT DOWNWARD TREND. MONITOR NOAA WEATHER RADIO OR
LOCAL TELEVISION OR RADIO FOR THE LATEST WEATHER INFORMATION.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3839 11141 3838 11114 3829 11104 3816 11110
3816 11125
$$
MERRILLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 3:17 PM MDT, 1 hour 16 minutes earlier.
Area forecast discussion, Jul 18, 3:17 PM MDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 317 PM MDT THU JUL 18 2013 .SYNOPSIS...HIGH PRESSURE WILL CONTINUE TO SHIFT WEST INTO NEVADA THROUGH TOMORROW...ALLOWING A DRYING TREND FROM NORTH TO SOUTH. MOISTURE WILL BECOME INCREASINGLY CONFINED TO FAR SOUTHERN UTAH OVER THE WEEKEND. && .DISCUSSION...MID LEVEL RIDGE CONTINUES TO DRIFT WESTWARD THIS AFTERNOON USHERING IN A MORE NORTHERLY FLOW ACROSS THE COUNTY WARNING AREA. THIS NORTHERLY FLOW COMBINED WITH ABUNDANT MOISTURE IN PLACE ACROSS CENTRAL AND SOUTHERN UTAH WILL ENHANCE FLASH FLOODING WHICH HAS ALREADY COMMENCED. PRECIPITABLE WATER VALUES GENERALLY ABOVE AN INCH ACROSS THE SOUTH CONTINUE BUT WILL CONTINUE TO LOWER FROM THE NORTH THROUGH TOMORROW. ISOLATED CONVECTION HAS ALSO DEVELOPED ACROSS THE NORTHWEST AND HAVE UPPED POPS TO SLIGHT CHANCE UNTIL MIDNIGHT FOR THAT AREA. THAT SAID...STILL WILL BE DIFFICULT TO GET ANYTHING GOING OVER THE NORTHWEST AS THE AIRMASS CONTINUES TO DRY. OVER THE SOUTH...ABUNDANT MOISTURE REMAINS AND WIDESPREAD CONVECTION HAS DEVELOPED. FLASH FLOODING HAS ALSO DEVELOPED AND THE LIGHT NORTHERLY FLOW WILL ALLOW INDIVIDUAL CELLS TO DRIFT DOWN SOME DRAINAGE BASINS ENHANCING THE CHANCES FOR FLASH FLOODING. THUNDERSTORMS EXHIBIT RELATIVELY LONG LASTING HEAVY RAIN...BUT INTENSE WINDS AND HAIL ARE NOT ANTICIPATED. THE BROAD MID LEVEL RIDGE IS FORECAST TO CONTINUE TO SLOWLY RETROGRADE INTO NEVADA TOMORROW...AND REMAIN FAIRLY STATIONARY WELL INTO THE WEEKEND. AS NORTHERLY FLOW BEGINS TO DOMINATE...DRIER AIR WILL CONTINUE TO PUSH SOUTH ACROSS MOST OF THE FORECAST AREA. CONVECTION EXPECTED TO BECOME MORE CONFINED TO THE SOUTH LATE FRIDAY AND LIMITED TO THE SOUTHERN FRINGES OF THE AREA OVER THE WEEKEND. THIS DRIER AIRMASS SHOULD ALSO ALLOW FOR MORE EFFICIENT DAYTIME MIXING...ALLOWING TEMPERATURES TO APPROACH OR EXCEED THE CENTURY MARK ALONG THE WASATCH FRONT EACH AFTERNOON THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. THE GFS AND EC HAVE COME MORE IN AGREEMENT WITH THE IDEA THAT LATER NEXT WEEK THE RIDGE AXIS WILL SHIFT BACK TO THE EAST ALLOWING MOISTURE TO RETURN TO UTAH. THIS EASTWARD PROGRESSION IS DUE TO A SYSTEM DROPPING DOWN THE WEST COAST. WITH UNCERTAINTY IN RUN TO RUN CONSISTENCY IN THE MODELS HAVE NOT ALTERED POPS IN THE EXTENDED FROM THOSE INHERITED. && .AVIATION...NORTH WINDS ARE EXPECTED TO PREVAIL AT THE SLC TERMINAL THROUGH 03 OR 04Z BEFORE SWITCHING BACK TO THE SOUTH. HOWEVER...OUTFLOW FROM THUNDERSTORM ACTIVITY IN NORTHERN UTAH MAY CAUSE GUSTY AND ERRATIC WINDS. OTHERWISE...THERE IS ONLY A 10 PERCENT CHANCE OF THUNDERSTORMS WITHIN 5SM OF THE SLC TERMINAL THROUGH THIS EVENING. VFR CONDITIONS WILL PREVAIL THROUGH THE VALID TAF PERIOD. && .FIRE WEATHER...DRIER AIR HAS STARTED TO SPREAD INTO NORTHERN UTAH TODAY WHILE A VERY MOIST AIRMASS CONTINUES ACROSS THE SOUTH. THIS DRYING TREND WILL SPREAD SOUTHWARD THROUGH THE WEEKEND BRINGING LOWER HUMIDITY AND WARMER TEMPERATURES. WINDS AWAY FROM STORMS WILL REMAIN GENERALLY LIGHT AND TERRAIN DRIVER HOWEVER SO CRITICAL FIRE WEATHER CONDITIONS ARE NOT EXPECTED. SHOWERS AND THUNDERSTORMS WILL STILL BE POSSIBLE EACH AFTERNOON...BUT WILL BE MOSTLY LIMITED TO THE SOUTH BY SATURDAY. THERE IS ALSO AN INCREASING POTENTIAL FOR DRY STORMS OVER THE NORTHEAST AND CENTRAL MOUNTAINS FRIDAY THROUGH THE WEEKEND. MOISTURE STARTS TO RETURN TO THE SOUTH EARLY NEXT WEEK BUT IT WILL NOT BE UNTIL MID WEEK THAT IS STARTS TO SPREAD NORTH. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC.........YOUNG FIRE WEATHER...WILENSKY AVIATION.......CHENG FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 18, 3:11 AM MDT, 13 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 311 AM MDT THU JUL 18 2013 UTZ001>016-019>021-517-518-WYZ021-191000- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 311 AM MDT THU JUL 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL WILL ONCE AGAIN BE POSSIBLE ACROSS CENTRAL AND SOUTHERN UTAH THIS AFTERNOON AND EVENING. ISOLATED FLASH FLOODING WILL BE POSSIBLE...PARTICULARLY WITHIN SLOT CANYONS...NORMALLY DRY WASHES...AND NEAR RECENT BURN SCARS. DRIER AIR SPREADING INTO NORTHERN UTAH WILL KEEP THE THREAT FOR THUNDERSTORMS ISOLATED...AND MAINLY CONFINED TO THE HIGHER TERRAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SOME POTENTIAL FOR LOCALLY HEAVY RAINFALL AND FLASH FLOODING WILL STILL EXIST ON FRIDAY ACROSS SOUTHERN UTAH. BY THE WEEKEND THUNDERSTORMS WILL LIKELY BE CONFINED TO FAR SOUTHERN UTAH...WITH A DIMINISHING THREAT FOR HEAVY RAINFALL. HIGH TEMPERATURES WILL BE AT OR CLOSE TO TRIPLE DIGITS ACROSS MANY VALLEY LOCATIONS FRIDAY THROUGH EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, Jul 18, 4:03 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
403 PM MDT THU JUL 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM FLASH FLOOD 7 WNW HUNTINGTON 39.38N 111.08W
07/18/2013 EMERY UT UTILITY COMPANY
3 FOOT RISE ON HUNTINGTON CREEK AT THE HUNTINGTON POWER
PLANT.
&&
LCThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 6:36 PM MDT | Areal Flood Advisory | SLC | Wasatch | 54 min |
| Jul 18, 2:04 PM MDT | Flash Flood Warning | SLC | Emery | 3 hr |
| Jul 18, 2:08 PM MDT | Flash Flood Warning | SLC | Kane | 6 hr |
| Jul 18, 2:23 PM MDT | Flash Flood Warning | SLC | Kane, San Juan | 3 hr |
| Jul 18, 2:41 PM MDT | Flash Flood Warning | SLC | Carbon, Emery | 3 hr |
| Jul 18, 3:12 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Jul 18, 3:32 PM MDT | Flash Flood Warning | SLC | Kane | 6 hr |
Nearby
Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.